Heat, Marquette
- When
- July 25, 1:00 PM CST to 8:00 PM CST
- Where
- Marquette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
Another round of dangerous heat affected southern Wisconsin on July 25th. High temperatures topped out between 98 and 101 degrees, with dew points near 70 combining with the hot temperatures to produce heat index values between 100 and 108 across all of South Central and Southeast Wisconsin.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Another round of dangerous heat affected southern Wisconsin on July 25th. High temperatures topped out between 98 and 101 degrees, with dew points near 70 combining with the hot temperatures to produce heat index values between 100 and 108 across all of South Central and Southeast Wisconsin. This heat wave resulted in the 6th day in 2012 with maximum temperatures reaching 100 degrees in the counties of Rock, Walworth, Jefferson, and Waukesha. Ultimately, the average temperature for the month of July 2012 of 79.4 degrees was the 2nd warmest on record (79.8 in 1901). Milwaukee's 78.6 tied for 1st place with July of 1921.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 25, 11:11 AM CST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1211 PM CDT WED JUL 25 2012
.UPDATE...
CIRRUS FROM THE STORMS TRACKING ACROSS NORTHERN WISCONSIN WILL
CONTINUE TO GRADUALLY THIN THROUGH EARLY AFTERNOON.
FURTHERMORE...HOT 925MB TEMPS 32C TO 34C WILL BE ADVECTING INTO
SOUTHERN WI LATE THIS AFTERNOON. SO DESPITE THE SLOW WARMING TREND
INTO THE 80S THIS MORNING...STILL EXPECTING A JUMP IN THE TEMPS BY 3
PM INTO THE UPPER 90S TO AROUND 100.
DEWPOINT TEMPS HAVE BEEN STEADILY INCREASING INTO THE LOWER 70S THIS
MORNING. WITH CAPPING INVERSION AND SURFACE TROUGH DRAPED ACROSS
CENTRAL WI...EXPECT THESE 70S DEWPOINTS TO POOL IN SOUTHEAST WI FOR
A GOOD PORTION OF THE AFTERNOON. AS WINDS BECOME SOUTHWESTERLY IN
THE WESTERN FORECAST AREA EARLY THIS AFTERNOON...EXPECT SOME
MODERATE MIXING OF DEWPOINTS BACK INTO THE MID 60S FOR A TIME.
DEWPOINTS WILL INCREASE ONCE AGAIN AS THE COLD FRONTAL BOUNDARY
APPROACHES.
SHOWERS DEVELOPED IN CENTRAL WI AS AN OUTFLOW BOUNDARY INTERSECTED A
GRAVITY WAVE. THE LIGHT SHOWERS ARE JUST ENTERING MARQUETTE COUNTY
AT THIS TIME.
MANY OF THE SMALL SCALE MODELS GENERATE A LINE OR CLUSTER OF
CONVECTION AROUND 21Z IN CENTRAL FORECAST AREA /CWA/...POSSIBLY
ALONG AN OUTFLOW BOUNDARY OR THAT GRAVITY WAVE. HOWEVER THE
ENVIRONMENT SHOULD BE TOO CAPPED TO ALLOW FOR ANY TYPE OF CONVECTION
AND WILL DISREGARD.
SOUTHERN WISCONSIN REMAINS IN THE SLIGHT RISK AREA. THE MAIN FOCUS
FOR THUNDERSTORMS WILL STILL BE LATE THIS AFTERNOON 23Z-00Z IN OUR
NW CWA AND APPROX 03Z IN THE CENTRAL FORECAST AREA AND 04Z IN THE
SOUTHEAST. IMPRESSIVE D-CAPE AROUND 1500 PER RAP MODEL THIS
AFTERNOON IN SOUTHERN WI. MAIN THREAT FOR SEVERE THUNDERSTORMS WILL
BE DAMAGING WINDS DUE TO THE DRY LOW LEVELS. DUE TO THE HIGHER
DEWPOINTS NOW...CAPE VALUES WILL BE 1500 TO 2000 J/KG THIS AFTERNOON
AND COMBINED WITH BULK SHEAR AROUND 30 TO 40 KNOTS WILL SUPPORT A
LARGE HAI THREAT AS WELL. WITH THE STRONG INSTABILITY AND SURFACE
HEATING...EXPECT STORMS TO FIRE UP PRETTY EASILY ALONG THE SURFACE
FRONT.
&&
.AVIATION/18Z TAFS/...
CIRRUS SHOULD GRADUALLY THIN THIS AFTERNOON. EXPECTING SCT TO
NUMEROUS THUNDERSTORMS TO DEVELOP IN WEST CENTRAL WI LATE THIS
AFTERNOON AND TRACK IN A LINE FORMATION SOUTHEASTWARD INTO
SOUTHEAST WI THIS EVENING ALONG A COLD FRONT. POTENTIAL FOR CIGS
TO LOWER TO MVFR UPON FRONTAL PASSAGE LATER TONIGHT.
THERE IS POTENTIAL FOR SEVERE THUNDERSTORMS THIS EVENING...WITH
THE MAIN THREAT OF STRAIGHT LINE DAMAGING WINDS.
&&
.PREV DISCUSSION... /ISSUED 330 AM CDT WED JUL 25 2012/
TODAY AND TONIGHT...FORECAST CONFIDENCE...MEDIUM
LOW LEVEL JET FEEDING MCS OVER CENTRAL MN PIVOTING MORE TO THE
NORTHEAST INTO NORTHERN WI AND THE UP AND AS A RESULT WEAKER THETA-E
ADVECTION FARTHER SOUTH TRIGGERING SCATTERED CONVECTION OVER SOUTHERN
WI. EXPECT THE CONVECTION TO DIMINISH IN THE EAST AFTER 12Z AS
STRONG ADVECTION SLIDES OFF TO THE EAST. BOTH NAM AND GFS SHOW DOWN
SLIGHTLY EWD MOVEMENT OF SFC LOW PRESSURE CURRENTLY OVER ERN SODAK.
HENCE A SLIGHT DELAY IN SOUTHEAST SFC WINDS BECOMING MORE SOUTH TO
SOUTHWESTERLY. DEWPTS HAVE REMAINED IN THE MID 50S TO LOW 60S
OVERNIGHT. EXPC DEWPTS TO INCREASE TODAY TO REFLECT HIGHER LOW
LEVEL RH TO THE SOUTH AND ADDED MOISTURE FROM SCT RECENT RAINFALL.
HOWEVER BETTER MIXING SHOULD RESULT IN KEEPING DEWPTS MORE IN THE
MIDDLE TO UPPER 60S...WITH A FEW AWOS SITES REMAINING IN THE 61 TO
65 RANGE. HIGHER DEWPTS LIKELY TO BE FARTHER NORTH...POOLING ALONG
APPROACHING SFC BOUNDARY.
00Z UPPER AIR ANALYSIS SHOWS LOW LEVEL ECMWF TEMPERATURES MORE IN
BALLPARK THAN VERY WARM NAM. HENCE EXPECTING 925H TEMPS TO WARM TO
31-32C WITH 850H TEMPS AROUND 24-25C THIS AFTN. WITH DRY ADIABATIC
LAPSE RATES SETTING UP THIS AFTERNOON...HOT AIR IN THE LOW LEVELS
SHOULD BE REALIZED...BUMPING UP TEMPERATURES TO AROUND 100 MANY
AREAS. COOLEST SPOTS LIKELY TO BE IN THE NORTH WHERE A BIT MORE
CLOUDINESS EXPECTED AND ALONG THE SHEBOYGAN AND OZAUKEE COUNTY
SHORELINES WHERE WINDS IN THESE AREAS WILL BE THE LAST TO TURN S TO
SW.
WL CONTINUE HEAT ADVISORY...BUT POSTPONE IT AN HOUR TO ACCOUNT FOR
DELAY IN APPARENT TEMPERATURES WARMING THROUGH THE 90S.
0 TO 6KM BULK SHEAR BORDERLINE SEVERE CRITERIA LATE THIS AFTERNOON
AND EVE AS SFC FRONT APPROACHES NORTHERN CWA. BY LATE
AFTERNOON...CIN ERASED WITH SFC BASED CAPES APPROACHING 2000J/KG IN
THE NORTH. CAN NOT RULE OUT SEVERE THREAT...ESPECIALLY WITH LOW
PRESSURE TRAVELING ALONG BOUNDARY INCREASING LOW LEVEL CONVERGENCE.
HOWEVER SOUTHWEST WINDS IN THE LOW LEVELS OF THE ATMOSPHERE A
NEGATIVE.
SHORT TERM GUIDANCE IN GOOD AGREEMENT ON CARRYING SFC LOW INTO LOWER
MI THUMB AREA. FAIRLY STRONG AREA OF LOW LEVEL FN VECTOR RESPONSE
TO FRONTOGENESIS SLIDES SOUTH ACROSS SOUTHERN WI DURING THE
EVENING...SO WL CONTINUE LIKELY WORDING WITH DIMINISHING TREND FROM
THE NORTHWEST AFT MIDNIGHT.
THURSDAY AND FRIDAY...FORECAST CONFIDENCE...MEDIUM
KEPT SOME POPS ACROSS THE SOUTHEAST HALF OF THE FORECAST AREA
THURSDAY MORNING...AS THE ECMWF AND CANADIAN LINGER BETTER MOISTURE
AND FORCING WITH SHORTWAVE. COULD SEE A FEW MORE SHOWERS/STORMS
ACROSS THE FORECAST AREA LATER IN THE DAY AND OVERNIGHT AS A STRONGER
SHORTWAVE PUSHES THROUGH.
STILL THINKING THE SUN MAY POKE OUT FOR A TIME THURSDAY...SO BUMPED
HIGHS UP A BIT MORE PER 925 MB TEMPS IN THE 23-26C RANGE.
PRECIP MAY LINGER FRIDAY AS THE SLOWLY SHORTWAVE EXITS...WITH THE
BEST CHANCE ACROSS THE NORTHEAST. COOLER AIR ON THE BACKSIDE OF THE
WAVE SHOULD RETURN TEMPERATURES TO NEAR NORMAL VALUES.
SATURDAY...FORECAST CONFIDENCE...MEDIUM TO HIGH
A PLEASANT DAY EXPECTED SATURDAY...WITH HIGH PRESSURE BRINGING
PLENTY OF SUNSHINE TO GO ALONG WITH NEAR NORMAL TEMPERATURES.
SUNDAY THROUGH TUESDAY...FORECAST CONFIDENCE...MEDIUM
WITH UPPER RIDGE BUILDING IN TO THE WEST SUNDAY THROUGH
TUESDAY...COMBINATION OF WARM AIR ADVECTION AND A WEAK WAVE OR TWO
MAY KICK OFF SHOWERS/STORMS AT TIMES. WILL LIKELY SEE TEMPS WARM
BACK ABOVE NORMAL THROUGH THIS PERIOD.
AVIATION/12Z TAFS/...SCT T SHOULD END EARLY THIS MORNING AS STRONG
THETA-E ADVECTION SLIDES OFF TO THE EAST. VFR CONDITIONS EXPECTED
FOR MOST OF THE DAY. SCT TO NUMEROUS CONVECTION WL AFFECT SRN WI
TNGT AS SFC COLD FRONT AND MID-LEVEL DISTURBANCE MOVE THROUGH OUR
AREA. POTENTIAL FOR CIGS TO LOWER TO MVFR UPON FRONTAL PASSAGE LATER
TONIGHT.
MARINE...WILL CONTINUE SMALL CRAFT ADVY TODAY AS PRESSURE GRADIENT
TIGHTENS OVER LAKE MICHIGAN AHEAD OF LOW PRESSURE EXPECTED TO MOVE
INTO CENTRAL WI THIS AFTN. SOUTHEAST WINDS WL VEER SLIGHTLY TO
SOUTH LATER THIS MRNG AND AFTN. WINDS WL CONTINUE TO VEER TO THE
SOUTHWEST AND THEN TURN NORTH UPON FROPA TONIGHT. STILL A THREAT
FOR THUNDERSTORMS EARLY THIS MRNG WITH SCT CONVECTION DEVELOPING
LATER THIS AFTN AND EVE.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR WIZ051-052-058>060-
062>072.
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR WIZ046-047-056-057.
LM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LMZ643>646.
&&
UPDATE...MRC
TODAY/TONIGHT AND AVIATION/MARINE...MBK
THURSDAY THROUGH TUESDAY...DDVHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 416 AM CDT WED JUL 25 2012 WIZ046-047-051-052-056>060-062>072-260930- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 416 AM CDT WED JUL 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL END EARLY THIS MORNING OVER SOUTHEAST WISCONSIN. SMALL HAIL MAY ACCOMPANY THESE THUNDERSTORMS...ALONG WITH BRIEF HEAVY RAINFALL. A HEAT ADVISORY REMAINS IN EFFECT LATE THIS MORNING AND AFTERNOON FOR ALL OF SOUTHERN WISCONSIN. HEAT INDEX VALUES ARE EXPECTED TO CLIMB TO BETWEEN 100 AND 108 DEGREES MOST LOCATIONS. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND TONIGHT AS LOW PRESSURE AND A COLD FRONT MOVE ACROSS SOUTHERN WISCONSIN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY RISKS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE FOR THUNDERSTORMS CONTINUES THURSDAY INTO FRIDAY AS SLOW MOVING LOW PRESSURE MOVES ACROSS THE WESTERN GREAT LAKES. MORE THUNDERSTORMS ARE POSSIBLE SUNDAY INTO TUESDAY AS ANOTHER WEAK AREA OF LOW PRESSURE MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND THIS EVENING. LMZ643>646-260930- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 416 AM CDT WED JUL 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL END THIS MORNING. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OR EVENING. SOME OF THE THUNDERSTORMS COULD TURN SEVERE WITH LARGE HAIL AND DAMAGING WINDS. A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON DUE TO GUSTY SOUTH TO SOUTHWEST WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE FOR THUNDERSTORMS CONTINUES THURSDAY INTO FRIDAY AS SLOW MOVING LOW PRESSURE MOVES ACROSS THE WESTERN GREAT LAKES. MORE THUNDERSTORMS ARE POSSIBLE SUNDAY INTO TUESDAY AS ANOTHER WEAK AREA OF LOW PRESSURE MOVES THROUGH THE REGION. WWW.WEATHER.GOV/MKX KAVINSKY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
118 PM CDT WED JUL 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM EXCESSIVE HEAT NWS SULLIVAN/MILWAUKEE 42.97N 88.55W
07/25/2012 M101 F JEFFERSON WI OFFICIAL NWS OBS
MAX HEAT INDEX SO FAR 101F. TEMP 90F TD 76F.
1256 PM EXCESSIVE HEAT LONE ROCK AIRPORT 43.21N 90.19W
07/25/2012 M101 F SAUK WI ASOS
KLNR HEAT INDEX 101F. TEMP 92F TD 73F.
0100 PM EXCESSIVE HEAT 1 SSW DARLINGTON 42.67N 90.12W
07/25/2012 M101 F LAFAYETTE WI MESONET
DRLNG HEAT INDEX 101F. TEMP 94F TD 71F.
0100 PM EXCESSIVE HEAT NEW GLARUS 42.81N 89.63W
07/25/2012 M110 F GREEN WI MESONET
NGLRS HEAT INDEX 110F. TEMP 97F TD 75F.
0100 PM EXCESSIVE HEAT MILTON 42.78N 88.95W
07/25/2012 M105 F ROCK WI MESONET
MLTON HEAT INDEX 105F. TEMP 95F TD 73F.
&&
GREEN AND ROCK COUNTY HEAT INDEX VALUES FROM MESONET SITES SEEM TO BE
A TAD HIGH BUT STILL LIKELY EXCEED 100F.
CRAVENThe national radar mosaic for the moment the first event began.
19 heat. Local standard time, as filed.
The maximum heat index value reached 102 in Fond Du Lac County.
The maximum heat index value reached 106 in Sheboygan County.
The maximum heat index value reached 106 in Sauk County.
The maximum heat index value reached 107 in Dodge County.
The maximum heat index value in Dane County reached 104.
The maximum heat index value in Milwaukee County reached 103.
The maximum heat index value in Green County reached 101.
The maximum heat index value in Rock County reached 103.
The maximum heat index value in Racine County reached 103.
The maximum heat index value in Kenosha County reached 109.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404700, 404701, 404702, 404704, 404705, 404706, 404709, 404710, 404711, 404712, 404714, 404715, 404716, 404717, 404718, 404719, 404721, 404722, 404724.